Kansas, 2004Lightning Strike in Kansas, April 30, 2004
April 30, 2004 · NWS ICT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 3:10 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 30, 3:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT FRI APR 30 2004
.DISCUSSION...
FCST FOCUS:
BEHAVIOR/POSITIONING OF DECELLERATING COLD FRONT DRAPED IN SW-NE MANNER
FM WRN RED RVR, ACRS SE KS, TO NW MO.
TODAY:
AS OF 0828Z, NMRS SHRA/TS OCRG OVER WRN & CNTRL SXNS OF BOTH KS & OK.
CRNT CONVECTION, MORE CONCENTRATED OVER CNTRL KS & CNTRL OK, RSLTG FM
COMBO OF 2 FACTORS: 1) FAIRLY PRONOUNCED ISENTROPIC LIFT IN 290-295K LYR
IN VCNTY OF 850-MB FRONT & 2) GRADUALLY INCRG UPSTAIRS DIRECTIONAL DIV-
ERGENCE ASSOCD W/ CLOSED UPR-LOW DRFTG E OVER 4-CORNERS RGN. W/ EACH
CREATURE GRADUALLY MOVG E, SHRA/TS TO INCR MARKEDLY OVER ALL AREAS, MORE
SO SE KS WHERE RICHER SFC-850MB MSTR AWAITS. MSTR-LADEN AIRMASS INHIBITS
TEMPS MARKEDLY, SPCLY NW CORRIDOR WHERE KRSL & KGBD TO FIND REACHING 50F
A DAUNTING TASK.
TNGT:
CONCERN FOCUSED ON FLOOD/FLASH FLOOD POTL OVER SE KS, WHERE CLOSER TO
PREV-MENTIONED SFC-850MB FRONTS. ALL SHORT-RANGE MODELS DEPICT 500-MB
LOW FILLING AS DAY PROGRESSES WHICH WOULD ENABLE CDFNT TO CONT DRFTG E
ACRS FAR ERN OK & SW MO. WHILE +RA A VIRTUAL CERTAINTY, PLAN IS NOT TO
ISSUE FFA FOR SE KS AS BEST & MOST WELL-DEFINED SFC-850MB MSTR CONVER-
GENCE WL TARGET ERN OK & SW MO.
SAT:
W/ DEEP UPR TROF CONTG TO MOVE E OVER CNTRL 1/3 U.S. CDFNT TO LIKEWISE
CONT MOVG E TWD LWR MS VLY. AS SUCH ASSIGNED HIGHEST POPS (40%) TO FAR
SE KS W/ EARLY MRNG EMPHASIZED. CLEARING SKIES IN W-E MANNER DICTATED
RAISING MAXES SLGTLY TO ARND 60F ACRS CNTRL KS W/ UPR 50S SUFFICING IN
SE KS WHERE LWR-DECK CLD COVER TO LINGER THRU EARLY AFTN.
SAT NGT-SUN:
MOSTLY CLEAR WX SLATED ALL AREAS AS LARGE SFC-850MB HIGH DOMINATES CNTRL
& SRN PLNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 55 45 59 41 / 90 80 20 0
HUTCHINSON 51 43 59 41 / 90 70 10 0
NEWTON 53 44 59 41 / 90 80 20 0
ELDORADO 56 45 58 41 / 90 80 30 0
STROTHER FIELD 59 46 58 41 / 90 80 30 0
RUSSELL 47 41 60 40 / 80 30 0 0
GREAT BEND 48 41 60 40 / 80 40 5 0
SALINA 50 42 60 41 / 90 60 10 0
MCPHERSON 51 43 59 41 / 90 70 10 0
COFFEYVILLE 65 47 57 42 / 100 100 50 0
CHANUTE 61 47 57 42 / 100 90 40 0
IOLA 61 47 57 42 / 100 90 40 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
4/ES
Hazardous weather outlook, Apr 30, 4:37 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
537 AM CDT FRI APR 30 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
537 AM CDT FRI APR 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR ACROSS THE REGION
TODAY. FOR TONIGHT, THE BEST CHANCES FOR RAIN AND THUNDERSTORMS WILL
SHIFT SOUTHEAST, TARGETING SOUTH-CENTRAL AND SOUTHEAST KANSAS. HEAVY
RAINS ARE POSSIBLE, ESPECIALLY OVER SOUTHEAST KANSAS WHERE MOISTURE IS
MORE PLENTIFUL AND WHERE A SLOW-MOVING COLD FRONT WILL LAST EXIT.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED, SOME LOCALIZED FLOODING
IS POSSIBLE IN SOUTHEAST KANSAS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS
SATURDAY MORNING. HOWEVER, THE THUNDERSTORMS ARE NOT EXPECTED TO ACHIEVE
SEVERITY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
Lightning, Saline
- When
- April 30, 4:40 AM CST
- Where
- Saline County, Salina
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Tree top on south side of house struck. Side discharge punctured a hole in attic wall, traveled through the attic then down into a wall of a first-floor bedroom. A small section of wallpaper was peeled from the corner of the bedroom near ceiling, causing part of the wallboard to fall to the floor. (Narrative courtesy of the Salina Journal.)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 30, 20043 deaths · $24,000 · 2.5 in hail · 56 events
- Tornado and Hail in Texas, April 30, 2004$590,000 · F0 · 13 events
- Tornado and Hail in Texas, April 30, 2004$150,000 · F0 · 11 events
- Flash Flood and Hail in Oklahoma, April 30, 2004$1,000 · 3 in hail · 49 events
- Hail and Damaging Winds in Kentucky, April 30, 2004$55,000 · 1 in hail · 9 events
- Flash Flood in Louisiana, April 30, 2004$60,000 · 1 event
- Lightning Strike in Louisiana, April 30, 2004$20,000 · 1 event
- Damaging Winds in Illinois, April 30, 2004$4,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, April 30, 20041.75 in hail · 7 events
- Flash Flood and Hail in Arkansas, April 30, 20041.75 in hail · 7 events
- Damaging Winds in Indiana, April 30, 2004$3,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Kansas, April 30, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390584.